Spectrum of the laplacian in a narrow curved strip with combined Dirichlet and Neumann boundary conditions
ESAIM: Control, Optimisation and Calculus of Variations, Tome 15 (2009) no. 3, pp. 555-568.

We consider the laplacian in a domain squeezed between two parallel curves in the plane, subject to Dirichlet boundary conditions on one of the curves and Neumann boundary conditions on the other. We derive two-term asymptotics for eigenvalues in the limit when the distance between the curves tends to zero. The asymptotics are uniform and local in the sense that the coefficients depend only on the extremal points where the ratio of the curvature radii of the Neumann boundary to the Dirichlet one is the biggest. We also show that the asymptotics can be obtained from a form of norm-resolvent convergence which takes into account the width-dependence of the domain of definition of the operators involved.

DOI : https://doi.org/10.1051/cocv:2008035
Classification : 35P15,  49R50,  58J50,  81Q15
Mots clés : laplacian in tubes, Dirichlet and Neumann boundary conditions, dimension reduction, norm-resolvent convergence, binding effect of curvature, waveguides
@article{COCV_2009__15_3_555_0,
     author = {Krej\v ci\v r\'\i k, David},
     title = {Spectrum of the laplacian in a narrow curved strip with combined Dirichlet and Neumann boundary conditions},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     pages = {555--568},
     publisher = {EDP-Sciences},
     volume = {15},
     number = {3},
     year = {2009},
     doi = {10.1051/cocv:2008035},
     zbl = {1173.35618},
     mrnumber = {2542572},
     language = {en},
     url = {http://www.numdam.org/item/COCV_2009__15_3_555_0/}
}
Krejčiřík, David. Spectrum of the laplacian in a narrow curved strip with combined Dirichlet and Neumann boundary conditions. ESAIM: Control, Optimisation and Calculus of Variations, Tome 15 (2009) no. 3, pp. 555-568. doi : 10.1051/cocv:2008035. http://www.numdam.org/item/COCV_2009__15_3_555_0/

[1] D. Borisov and P. Freitas, Singular asymptotic expansions for Dirichlet eigenvalues and eigenfunctions of the Laplacian on thin planar domains. Ann. Inst. H. Poincaré Anal. Non Linéaire (2008) doi: 10.1016/j.anihpc.2007.12.001. | Numdam | MR 2504043 | Zbl 1168.35401

[2] G. Bouchitté, M.L. Mascarenhas and L. Trabucho, On the curvature and torsion effects in one dimensional waveguides. ESAIM: COCV 13 (2007) 793-808. | Numdam | MR 2351404 | Zbl 1139.49043

[3] G. Carron, P. Exner and D. Krejčiřík, Topologically nontrivial quantum layers. J. Math. Phys. 45 (2004) 774-784. | MR 2029097 | Zbl 1070.58025

[4] E.B. Davies, Spectral theory and differential operators. Camb. Univ. Press, Cambridge (1995). | MR 1349825 | Zbl 0893.47004

[5] J. Dittrich and J. Kříž, Curved planar quantum wires with Dirichlet and Neumann boundary conditions. J. Phys. A 35 (2002) L269-L275. | MR 1910722 | Zbl 1045.81025

[6] P. Duclos and P. Exner, Curvature-induced bound states in quantum waveguides in two and three dimensions. Rev. Math. Phys. 7 (1995) 73-102. | MR 1310767 | Zbl 0837.35037

[7] P. Duclos, P. Exner and D. Krejčiřík, Bound states in curved quantum layers. Commun. Math. Phys. 223 (2001) 13-28. | MR 1860757 | Zbl 0988.81034

[8] P. Exner and P. Šeba, Bound states in curved quantum waveguides. J. Math. Phys. 30 (1989) 2574-2580. | MR 1019002 | Zbl 0693.46066

[9] P. Freitas, Precise bounds and asymptotics for the first Dirichlet eigenvalue of triangles and rhombi. J. Funct. Anal. 251 (2007) 376-398. | MR 2353712 | Zbl 1137.35049

[10] P. Freitas and D. Krejčiřík, Instability results for the damped wave equation in unbounded domains. J. Diff. Eq. 211 (2005) 168-186. | MR 2121113 | Zbl 1075.35018

[11] P. Freitas and D. Krejčiřík, Waveguides with combined Dirichlet and Robin boundary conditions. Math. Phys. Anal. Geom. 9 (2006) 335-352. | MR 2329432 | Zbl 1151.35061

[12] P. Freitas and D. Krejčiřík, Location of the nodal set for thin curved tubes. Indiana Univ. Math. J. 57 (2008) 343-376. | MR 2400260

[13] L. Friedlander and M. Solomyak, On the spectrum of the Dirichlet Laplacian in a narrow strip, I. Israel J. Math. (to appear). | MR 2506330 | Zbl 1173.35090

[14] L. Friedlander and M. Solomyak, On the spectrum of the Dirichlet Laplacian in a narrow strip, II. Amer. Math. Soc. (to appear). | MR 2506330

[15] J. Goldstone and R.L. Jaffe, Bound states in twisting tubes. Phys. Rev. B 45 (1992) 14100-14107.

[16] D. Grieser, Thin tubes in mathematical physics, global analysis and spectral geometry, in Analysis on Graphs and its Applications (Cambridge, 2007), Proceedings of Symposia in Pure Mathematics, Amer. Math. Soc. (to appear). | MR 2459891 | Zbl 1158.58001

[17] E.R. Johnson, M. Levitin and L. Parnovski, Existence of eigenvalues of a linear operator pencil in a curved waveguide - localized shelf waves on a curved coast. SIAM J. Math. Anal. 37 (2006) 1465-1481. | MR 2215273 | Zbl 1141.76014

[18] L. Karp and M. Pinsky, First-order asymptotics of the principal eigenvalue of tubular neighborhoods, in Geometry of random motion (Ithaca, N.Y., 1987), Contemp. Math. 73, Amer. Math. Soc., Providence, RI (1988) 105-119. | MR 954634 | Zbl 0659.58050

[19] D. Krejčiřík, Quantum strips on surfaces. J. Geom. Phys. 45 (2003) 203-217. | MR 1949351 | Zbl 1016.58015

[20] D. Krejčiřík, Hardy inequalities in strips on ruled surfaces. J. Inequal. Appl. 2006 (2006) 46409. | MR 2221231 | Zbl 1114.58027

[21] D. Krejčiřík and J. Kříž, On the spectrum of curved quantum waveguides. Publ. RIMS, Kyoto University 41 (2005) 757-791. | Zbl 1113.35143

[22] Ch. Lin and Z. Lu, Existence of bound states for layers built over hypersurfaces in n+1 . J. Funct. Anal. 244 (2007) 1-25. | MR 2294473 | Zbl 1111.81059

[23] Ch. Lin and Z. Lu, Quantum layers over surfaces ruled outside a compact set. J. Math. Phys. 48 (2007) 053522. | MR 2329884 | Zbl 1144.81376

[24] O. Olendski and L. Mikhailovska, Localized-mode evolution in a curved planar waveguide with combined Dirichlet and Neumann boundary conditions. Phys. Rev. E 67 (2003) 056625. | MR 1996265

[25] M. Reed and B. Simon, Methods of modern mathematical physics, I. Functional analysis. Academic Press, New York (1972). | MR 493419 | Zbl 0242.46001

[26] M. Schatzman, On the eigenvalues of the Laplace operator on a thin set with Neumann boundary conditions. Appl. Anal. 61 (1996) 293-306. | MR 1618236 | Zbl 0865.35098